Alert archive / Texas / Special Weather Statements in 2014
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Jun 27, 2014, 5:21 PM CDT for Pecos County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2014, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 27, 2014, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
796 WWUS84 KMAF 272221 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 521 PM CDT FRI JUN 27 2014 TXZ075-272245- PECOS- 521 PM CDT FRI JUN 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL PECOS COUNTY UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF FORT STOCKTON AT 521 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3098 10255 3044 10257 3050 10295 3095 10296 TIME...MOT...LOC 2221Z 272DEG 11KT 3074 10285 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 27, 2:07 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 27, 2:07 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT Fri Jun 27 2014
.DISCUSSION...
An ua trough traversing the western ConUS today will progress
eastward this weekend, and will be followed by less amplified
shortwave troughs through early next week. These will serve to keep
an ua ridge over Mexico suppressed there. Thereafter, the ua ridge
will expand northward over the west coast while an ua trough
amplifies over the Midwest. How deep this ua trough ends up will
determine how strongly the ua ridge expands over New Mexico and west
Texas mid next week. Water vapor satellite imagery is indicating a
shortwave trough translating eastward across New Mexico today,
although it is being preceded by a weaker shortwave trough already
over the area. The increase in westerly flow aloft is resulting in
dry air pushing eastward over our region with downslope winds aiding
temperatures warming above normal west of a sharpening dryline. Not
much cumulus is developing along the eastbound dryline as of 27/19Z,
but expect intense heating and steep mid level lapse rates will
change this in the next couple of hours with convection eventually
developing. Since instability along and east of the dryline on the
order of 2000-3000 J/Kg will promote thunderstorm development, and
the shortwave trough over New Mexico and a 100kt h25 jet nosing into
the region will provide mid and upper level support for convection
to flourish, have kept a chance of thunderstorms going this
afternoon and evening along the length of the dryline. 0 to 6 Km
bulk shear is progged to be 20 to 30 kt, so organized convection is
possible, some of which could be severe. Large hail and damaging
winds will be the primary threats, along with locally heavy
rainfall. Convection could continue well into the night, especially
over southwest Texas as the dryline sloshes westward.
It appears dryline thunderstorms will be possible both Saturday and
Sunday with the dryline staying further west each day as westerly
flow aloft eases. Have kept a slight chance of thunderstorms going
each of these days with good heating and moisture progressively more
available in the higher terrain. The lack of a well defined
shortwave trough any of these days prevents any higher PoPs being
included at this time. The upper ridge attempts to expand more over
the area early next week, but as mentioned above, an ua trough over
the Midwest may prevent the ua ridge from doing so aggressively.
Some models even attempt to bring a frontal boundary near the area
by next Tuesday due, in part, to the Midwest trough. Will not bring
the front down in this forecast, but will keep slight chances of
thunderstorms going through much of next week over the higher
terrain. Temperatures will stay above normal through early next
week before the ua ridge sets up across the southern U.S. Plains and
allows for deep easterly flow to prevail over the region. This may
squelch any thunderstorm chances, but will shunt the low level
thermal ridge westward and allow for high temperatures close to
normal. There are some indications an inverted upper trough, or
cutoff upper low, will head northwest from the Gulf of Mexico mid to
late next week. It appears most operational models and Ensembles
support such a feature heading this way, but of course varying in
the timing. If this does come about, it will likely affect the
region beyond this forecast period, but it could portend more rain
chances, and temperatures at or below normal.
Lastly, temperatures will be pretty hot areawide through the
weekend, but especially along the Rio Grande River where they are
typically hotter. So far, only Rio Grande Village has had a low of
75 degrees or higher, and a high temperature of 105 or higher in the
last 24 hours. Forecast highs and lows along the Rio Grande the
next few days could warrant a Heat Advisory, but any convection that
may occur in these areas would likely change the low temperatures,
if not the highs. Will hold off on issuing a Heat Advisory for now,
but this may change in the next 24 hours.
&&
.FIRE WEATHER...
After a morning where winds have been light in the lower elevations,
daytime heating has finally brought stronger winds aloft to the
surface with Artesia gusting to 35 mph. Drier air is also mixing to
the surface and Red Flag conditions are now developing in the
southeast New Mexico plains and will continue into early this
evening before humidities increase and winds diminish.
Temperatures will climb through Monday causing humidities to drop
even further, but an upper level high will bring a decrease in wind
speeds and thus critical fire weather conditions will not occur
beyond today. Low level moisture and daytime heating will cause
isolated thunderstorms mainly in the Davis Mountains the next
several days which lead to a lightning ignition though slow storm
movement may help to limit that threat.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 72 100 73 99 / 20 10 10 10
BIG SPRING TX 74 99 75 97 / 20 10 10 0
CARLSBAD NM 70 103 70 104 / 0 0 0 10
DRYDEN TX 75 97 77 98 / 30 10 10 10
FORT STOCKTON TX 73 101 73 99 / 20 20 10 10
GUADALUPE PASS TX 71 96 71 99 / 0 0 0 10
HOBBS NM 68 99 69 99 / 10 10 10 10
MARFA TX 62 94 63 95 / 20 10 10 30
MIDLAND INTL AIRPORT TX 73 100 75 98 / 20 10 10 10
ODESSA TX 73 100 72 98 / 20 10 10 10
WINK TX 74 103 75 102 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
10/67Hazardous weather outlook, Jun 27, 1:20 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT FRI JUN 27 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT FRI JUN 27 2014 /1220 PM MDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTHWEST WINDS...AND WARM AND DRY CONDITIONS WILL FAVOR FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE STRETCHING FROM THE WESTERN LOW ROLLING PLAINS TO THE BIG BEND THIS AFTERNOON AND EVENING. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 27, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 521 PM CDT FRI JUN 27 2014 TXZ075-272245- PECOS- 521 PM CDT FRI JUN 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL PECOS COUNTY UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF FORT STOCKTON AT 521 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3098 10255 3044 10257 3050 10295 3095 10296 TIME...MOT...LOC 2221Z 272DEG 11KT 3074 10285
Nearby
Special Weather Statements in Texas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.